Does sulphasalazine cause drug induced systemic lupus erythematosus? No effect evident in a prospective randomised trial of 200 rheumatoid patients treated with sulphasalazine or auranofin over five years.
Author(s): Gordon MM, Porter DR, Capell HA
Affiliation(s): Centre for Rheumatic Diseases, Glasgow Royal Infirmary, Glasgow.
Publication date & source: 1999-05, Ann Rheum Dis., 58(5):288-90.
Publication type: Clinical Trial; Comparative Study ; Randomized Controlled Trial
BACKGROUND: Sulphasalazine (SSZ) has been reported to cause drug induced systemic lupus erythematosus (SLE), but diagnosis of this complication in the context of rheumatoid arthritis (RA) is difficult. OBJECTIVE: To determine prospectively: (1) if patients become seropositive for antinuclear antibodies (ANA) during prolonged treatment with SSZ without clinical evidence of SLE; (2) if ANA positive patients develop more adverse reactions than ANA negative patients; (3) if drug induced SLE was identified in this cohort. METHODS: 200 patients enrolled in a randomised prospective trial of SSZ and auranofin (AUR) were followed up for five years. Baseline and annual ANA results were collected along with information on drug toxicity and reasons for discontinuation of treatment. RESULTS: Over five years 24 patients stopped taking SSZ and 49 AUR because of side effects. Of the features common to SLE, rash developed in nine SSZ patients and 11 AUR treated patients and mouth ulcers in three and four patients respectively. Six SSZ treated patients and three treated with AUR developed leucopenia, which promptly resolved with drug withdrawal. No adverse event was ascribed to drug induced SLE. Of the 72 SSZ treated patients who were ANA negative or weakly positive at outset, 14 (19%) became strongly ANA positive compared with 11 (14%) of 80 AUR patients. Patients ANA positive at baseline or who became ANA positive were not more likely to develop drug toxicity or to withdraw from treatment than those ANA negative throughout. CONCLUSION: ANA positivity is common in patients with RA, but the presence or development of ANA did not increase the likelihood of withdrawing from treatment. No case of drug induced SLE was seen over five years in this study.